Neighbor Systems, Jump Systems, and Bisubmodular Polyhedra

  • Akiyoshi Shioura
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6506)


The concept of neighbor system, introduced by Hartvigsen (2009), is a set of integral vectors satisfying a certain combinatorial property. In this paper, we reveal the relationship of neighbor systems with jump systems and with bisubmodular polyhedra. We firstly prove that for every neighbor system, there exists a jump system which has the same neighborhood structure as the original neighbor system. This shows that the concept of neighbor system is essentially equivalent to that of jump system. We next show that the convex closure of a neighbor system is an integral bisubmodular polyhedron. In addition, we give a characterization of neighbor systems using bisubmodular polyhedra. Finally, we consider the problem of minimizing a separable convex function on a neighbor system. By using the relationship between neighbor systems and jump systems shown in this paper, we prove that the problem can be solved in weakly-polynomial time for a class of neighbor systems.


Greedy Algorithm Linear Optimization Integral Vector Neighbor Function Submodular Function 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ando, K., Fujishige, S.: On structure of bisubmodular polyhedra. Math. Programming 74, 293–317 (1996)MathSciNetMATHGoogle Scholar
  2. 2.
    Ando, K., Fujishige, S., Naitoh, T.: A greedy algorithm for minimizing a separable convex function over an integral bisubmodular polyhedron. J. Oper. Res. Soc. Japan 37, 188–196 (1994)MathSciNetMATHGoogle Scholar
  3. 3.
    Ando, K., Fujishige, S., Naitoh, T.: A greedy algorithm for minimizing a separable convex function over a finite jump system. J. Oper. Res. Soc. Japan 38, 362–375 (1995)MathSciNetMATHGoogle Scholar
  4. 4.
    Ando, K., Fujishige, S., Naitoh, T.: A characterization of bisubmodular functions. Discrete Math. 148, 299–303 (1996)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Bouchet, A.: Greedy algorithm and symmetric matroids. Math. Programming 38, 147–159 (1987)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Bouchet, A., Cunningham, W.H.: Delta-matroids, jump systems and bisubmodular polyhedra. SIAM J. Discrete Math. 8, 17–32 (1995)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Chandrasekaran, R., Kabadi, S.N.: Pseudomatroids. Discrete Math. 71, 205–217 (1988)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Cunningham, W.H.: Matching, matroids, and extensions. Math. Program. 91, 515–542 (2002)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Dunstan, F.D.J., Welsh, D.J.A.: A greedy algorithm for solving a certain class of linear programmes. Math. Programming 5, 338–353 (1973)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Edmonds, J.: Submodular functions, matroids, and certain polyhedra. Combinatorial Structures and their Applications, pp. 69–87. Gordon and Breach, New York (1970)Google Scholar
  11. 11.
    Edmonds, J.: Matroids and the greedy algorithm. Math. Programming 1, 127–136 (1971)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Fujishige, S.: Submodular Functions and Optimization, 2nd edn. Elsevier, Amsterdam (2005)MATHGoogle Scholar
  13. 13.
    Groenevelt, H.: Two algorithms for maximizing a separable concave function over a polymatroid feasible region. European J. Operational Research 54, 227–236 (1991)CrossRefMATHGoogle Scholar
  14. 14.
    Hartvigsen, D.: Neighbor system and the greedy algorithm (extended abstract), RIMS Kôkyûroku Bessatsu (to appear, 2010)Google Scholar
  15. 15.
    Hochbaum, D.S.: Lower and upper bounds for the allocation problem and other nonlinear optimization problems. Math. Oper. Res. 19, 390–409 (1994)MathSciNetMATHGoogle Scholar
  16. 16.
    Kobayashi, Y., Szabo, J., Takazawa, K.: A proof to Cunningham’s conjecture on restricted subgraphs and jump systems. TR-2010-04. Egervary Research Group, Budapest (2010)Google Scholar
  17. 17.
    Kobayashi, Y., Takazawa, K.: Even factors, jump systems, and discrete convexity. J. Combin. Theory, Ser. B 99, 139–161 (2009)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Lovász, L.: The member ship problem in jump systems. J. Combin. Theory, Ser. B 70, 45–66 (1997)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Shioura, A.: Minimization of an M-convex function. Discrete Appl. Math. 84, 215–220 (1998)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Shioura, A., Tanaka, K.: Polynomial-time algorithms for linear and convex optimization on jump systems. SIAM J. Discrete Math. 21, 504–522 (2007)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Whitney, H.: On the abstract properties of linear dependence. Amer. J. Math. 57, 509–533 (1935)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2010

Authors and Affiliations

  • Akiyoshi Shioura
    • 1
  1. 1.Graduate School of Information SciencesTohoku UniversitySendaiJapan

Personalised recommendations